You are here
Risk of Muscle-Damaging Disorder Low for Most Commonly Prescribed Statin Drugs
Disorders of muscle are among the most discussed adverse effects associated with the use of lipid-lowering agents (statins), according to background information in the article. Fibric acid derivatives (fibrates) have also been associated with primary muscle injury, especially when used in combination with a statin.
David J. Graham, M.D., M.P.H., from the Food and Drug Administration, and colleagues, analyzed claims data from 11 managed care health plans across the United States for patients on statins alone (monotherapy) or combined statin-fibrate therapy between January 1, 1998 and June 30, 2001.
"In 252,460 patients treated with lipid-lowering agents, 24 cases of hospitalized rhabdomyolysis occurred during treatment," the researchers report. All patients with rhabdomyolysis were taking statins at daily dosages within the dose-range recommended in product labeling. "Compared with statin monotherapy, fibrate use was associated with a 5.5-fold increase in risk and the combined use of a statin and fibrate increased risk by additional 2-fold vs. fibrate alone," the authors found. "The risk of rhabdomyolysis with cerivastatin monotherapy was 10-fold greater than with other statins, and in combination with a fibrate, was increased more than 1,400-fold."
In conclusion the authors write, "With the potential for substantial increase in the number of patients treated with statins over the next several years, our study provides reassurance that the risk of rhabdomyolysis is relatively low with 3 frequently prescribed statins. For patients treated with both statins and fibrates combined, such as persons with diabetes mellitus with elevated cholesterol and triglyceride levels, the higher risk conferred by combination therapy may warrant that physicians instruct their patients to stop therapy and be evaluated if symptoms suggestive of rhabdomyolysis develop."